Connect
MJA
MJA

H pylori plus aspirin may double bleeding risk

Cate Swannell
Med J Aust
Published online: 11 December 2018

THE presence of a common stomach bacterium can more than double the risk of upper gastrointestinal bleeding in patients taking daily low-dose aspirin, according to a meta-analysis published online by the Medical Journal of Australia.

Both Helicobacter pylori and aspirin are independent risk factors for upper gastrointestinal (UGI) bleeding, but until now their interaction as risk factors has been unclear, according to the meta-analysis authors, Dr Justin Ng from Peninsula Health in Victoria, and Emeritus Professor Neville Yeomans, from the University of Melbourne.

After a systematic search for all relevant publications since 1989 (when H. pylori was named), further articles were assessed individually for inclusion of data on H. pylori infection, as not all relevant papers were indexed with this term. Data that could be pooled were then subjected to meta-analysis with a random effects model.

The initial research identified 7599 records, but only seven were deemed eligible for meta-analysis.

“UGI bleeding was almost two-and-one-half times as frequent in H. pylori-positive patients taking aspirin as in H. pylori-negative patients,” the authors found.

“The incidence of UGI bleeding in people taking low-dose aspirin is 0.1–1 events per 100 patient-years. Applying our finding that the incidence of bleeding among patients with H. pylori infections was approximately double that for uninfected people, the number needed to treat to prevent one bleeding event annually ranges between 100 and more than 1000.”

Ng, who conducted the research as part of his medical studies at the University of Melbourne, and Yeomans discussed whether “an increase of this magnitude in the risk of UGI bleeding [warranted] a test-and-treat approach before starting treatment with low dose aspirin or NSAIDs, as recommended by international guidelines”.

“The cost–benefit balance of testing for and treating the bacterium may be insufficient to permit recommending this approach for all patients receiving aspirin on a long-term basis,” they concluded.

“However, the evidence is sufficient to warrant considering eradication of the infection in patients who are at high risk of ulcer complications because of comorbid conditions.”

  • Cate Swannell


Correspondence: 

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

You do not have permission to add a response to this article.